Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 20, NWS Goodland, KS

October 23, 20086 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this wind advisory at Oct 23, 2008, 4:33 AM CDT for 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2008, 4:33 AM CDT (09:33 UTC)
Expired
Oct 23, 2008, 3:00 PM CDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 230933
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
333 AM MDT THU OCT 23 2008

COZ090>092-KSZ013-027>029-041-042-231745-
/O.NEW.KGLD.WI.Y.0020.081023T0933Z-081023T2100Z/
YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GOVE-GREELEY-
WICHITA-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...GOODLAND...SHARON SPRINGS...OAKLEY...QUINTER...
TRIBUNE...LEOTI
333 AM MDT THU OCT 23 2008 /433 AM CDT THU OCT 23 2008/

...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE
EARLY THIS MORNING BEFORE DECREASING BY EARLY AFTERNOON. THE
STRONG WINDS WILL COMBINE WITH AREAS OF LIGHT SNOW CREATING
REDUCED VISIBILITIES AT TIMES. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
3 follow-up statements
000 
WWUS73 KGLD 231016
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
416 AM MDT THU OCT 23 2008

COZ090-091-KSZ013-231130-
/O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/
YUMA-KIT CARSON-SHERMAN-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...GOODLAND
416 AM MDT THU OCT 23 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WIDESPREAD LIGHT SNOW HAS DEVELOPED ACROSS THE AREA AND A
WINTER WEATHER ADVISORY IS NOW IN EFFECT.

$$

COZ092-KSZ027>029-041-042-231830-
/O.CON.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/
CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
OAKLEY...QUINTER...TRIBUNE...LEOTI
416 AM MDT THU OCT 23 2008 /516 AM CDT THU OCT 23 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS
AFTERNOON. 

NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
EARLY THIS MORNING BEFORE DECREASING BY EARLY AFTERNOON. THE
STRONG WINDS WILL COMBINE WITH AREAS OF LIGHT SNOW CREATING
REDUCED VISIBILITIES AT TIMES.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 231824
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1224 PM MDT THU OCT 23 2008

KSZ028-029-042-231930-
/O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/
LOGAN-GOVE-WICHITA-
INCLUDING THE CITIES OF...OAKLEY...QUINTER...LEOTI
124 PM CDT THU OCT 23 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE ALREADY OR WILL SOON BE FALLING BELOW ADVISORY
CRITERIA. WINDS OF 20 MPH GUSTING TO 30 MPH ARE STILL POSSIBLE
EARLY THIS AFTERNOON AND WILL GRADUALLY DECREASE TO 10 TO 15 MPH
INTO THE EARLY EVENING HOURS.

$$

COZ092-KSZ027-041-232100-
/O.CON.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/
CHEYENNE CO-WALLACE-GREELEY-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
TRIBUNE
1224 PM MDT THU OCT 23 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. 

NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
EARLY THIS AFTERNOON...THEN GRADUALLY DECREASE TO BELOW ADVISORY
CRITERIA LATER THIS AFTERNOON. THE STRONGER WINDS WILL COMBINE WITH
AREAS OF LIGHT SNOW CREATING REDUCED VISIBILITIES AT
TIMES...ESPECIALLY OVER EASTERN COLORADO.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE
CONTROL.

$$

BLM
000 
WWUS73 KGLD 232000
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT THU OCT 23 2008


COZ092-KSZ027-041-240400-
/O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/
/O.NEW.KGLD.FZ.W.0002.081024T0900Z-081024T1500Z/
CHEYENNE CO-WALLACE-GREELEY-
INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS...
TRIBUNE
200 PM MDT THU OCT 23 2008

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. 

THE COMBINATION OF DECREASING CLOUDINESS...LIGHT WINDS AND LIGHT
ACCUMULATIONS OF SNOW ON THE GROUND WILL BE FAVORABLE FOR LOW
TEMPERATURES TO REACH 28 DEGREES...POSSIBLY A FEW DEGREES
LOWER...ESPECIALLY OVER FAR EASTERN COLORADO. 

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

COZ090-091-KSZ001-002-013-014-028-042-NEZ079-080-240400-
/O.NEW.KGLD.FZ.W.0002.081024T0900Z-081024T1500Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-WICHITA-
DUNDY-HITCHCOCK-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
ST. FRANCIS...ATWOOD...GOODLAND...COLBY...OAKLEY...LEOTI...
BENKELMAN...TRENTON
200 PM MDT THU OCT 23 2008 /300 PM CDT THU OCT 23 2008/

...FREEZE WARNING IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT
/10 AM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT
/10 AM CDT/ FRIDAY. 

THE COMBINATION OF DECREASING CLOUDINESS...LIGHT WINDS AND LIGHT
ACCUMULATIONS OF SNOW ON THE GROUND WILL BE FAVORABLE FOR LOW
TEMPERATURES TO REACH 28 DEGREES...POSSIBLY A FEW DEGREES
LOWER...ESPECIALLY OVER FAR EASTERN COLORADO. 

A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR
BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT
TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

$$

DDT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:42 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 23, 2:42 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM MDT THU OCT 23 2008

.DISCUSSION...
142 AM MDT THU OCT 23 2008

CURRENT BLIZZARD HEADLINES WILL NEED TO BE ADJUSTED AS MUCH OF THE
PRECIPITATION HAS FALLEN AS RA IN THE EAST/DRY IN THE WEST WITH A
RA/SN MIX BEGINNING EAST OF HWY 83 BETWEEN 05-06Z. FURTHER WEST,
RA WAS THE DOMINATE PRECIPITATION TYPE WHERE IT WAS PRECIPITATING
AND CALLS TO THE NORTHEAST ZONES INDICATE NO LOCATIONS IN THE GLD
CWA RECEIVING MEASURABLE SNOWFALL THROUGH 07Z. LATEST SREF
INDICATES A WESTWARD MIGRATION OF THE DEEPEST DENDRITIC ZONE
THROUGH AROUND 15Z OR SHORTLY THEREAFTER SUPPORTING KEEPING HIGHER
POPS THROUGH THE MORNING HOURS. AFTER 18Z LARGE SCALE FORCING FOR
SUBSIDENCE WILL BE ON THE INCREASE AND GIVEN VERY DRY LOW LEVEL
AIRMASS (TDS IN THE MID-UPPER TEENS ACROSS EASTERN CO/WY) TRENDED
POPS/QPF DOWN. SO THE GENERAL THEME IS TO LEAN AWAY FROM THE
BLIZZARD HEADLINES AND INSERT A SMALLER WINTER WEATHER ADVISORY
GENERALLY EAST OF A LINE FROM WRAY COLORADO TO COLBY KANSAS.
EXPECTED SLRS IN THE 4-6:1 RANGE SUPPORT 1-3 INCHES OF
ACCUMULATION WITH THE HIGHEST AMOUNTS IN EXTREME SOUTHWEST
NEBRASKA. IF SNOW CAN PERSIST INTO THE EARLY AFTERNOON
HOURS...ACCUMULATION SHOULD BE NIL AS TEMPERATURES HOVER IN THE
MID/UPPER 30S.

A FREEZE WARNING WILL LIKELY BE NEEDED TONIGHT AS THE GRADIENT
WEAKENS/SKIES BEGIN TO CLEAR ALLOWING TEMPERATURES TO FALL INTO THE
MID AND UPPER 20S FOR THE FIRST TIME ACROSS MUCH OF THE AREA.

FRIDAY-SATURDAY...THE SLOW MOVING CYCLONE WILL BEGIN TO LIFT OUT OF
THE CENTRAL PLAINS STATES LATE IN THE PERIOD OF FRIDAY AS A RIDGE OF
HIGH PRESSURE AT THE SFC NOSES INTO THE CENTRAL HIGH PLAINS. EXPECT
MAXIMUM TEMPERATURES TO BEGIN TO REBOUND WITH HIGHS IN THE 50S.
WARMING IS EXPECTED TO CONTINUE THROUGH SATURDAY WITH RISING
HEIGHTS/THICKNESS AND WESTERLY LOW LEVEL FLOW SUPPORTING HIGHS
AROUND 70.

DAYS 4 THROUGH 7...NO CHANGES.

MCGUIRE
&&

.AVIATION...
1114 PM MDT WED OCT 22 2008

FOR THE 06Z TAFS...CONDITIONS WILL WORSEN THROUGH THE OVERNIGHT HOURS.
AT 05Z...THE RAIN/SNOW LINE WAS JUST EAST OF KMCK AND SLOWLY
ROTATING WESTWARD. RAIN SHOULD CHANGE TO SNOW SHORTLY AT KMCK...AND
WITH SURFACE WINDS ALREADY GUSTING TO 50KTS CONDITIONS WILL
DETERIORATE RAPIDLY. AT KGLD...DRY AIR IN THE LOWER LEVELS WILL
DELAY ONSET OF PRECIPITATION UNTIL THE PREDAWN HOURS. UNTIL THEN VFR
CIGS WILL GRADUALLY LOWER TO MVFR...WITH SURFACE WINDS GUSTING TO
50KTS. SNOW SHOULD END BY 18Z AT BOTH TAF SITES...BUT BLOWING AND
DRIFTING WILL STILL RESULT IN FLIGHT RESTRICTIONS DUE TO REDUCED
VSBY.

24

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
     KSZ001>004-014>016.

NE...WINTER WEATHER ADVISORY UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON
     FOR NEZ079>081.

CO...NONE.
&&
Hazardous weather outlook, Oct 22, 7:45 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
645 PM MDT WED OCT 22 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
645 PM MDT WED OCT 22 2008 /745 PM CDT WED OCT 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A STRONG STORM SYSTEM WILL CONTINUE TO SPREAD PRECIPITATION ACROSS
THE AREAS. COLDER AIR WILL GRADUALLY CHANGE ANY RAINFALL TO
SNOWFALL FROM MID EVENING TO SHORTLY AFTER MIDNIGHT. THE SNOW MAY
BE HEAVY AT TIMES COMBINED WITH STRONG AND GUSTY NORTHWEST WINDS
GUSTING WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE
QUARTER MILE.

A BLIZZARD WARNING HAS BEEN POSTED FOR MOST OF NORTHWEST KANSAS
AND EXTREME SOUTHWEST NEBRASKA FOR TONIGHT AND THURSDAY. TRAVEL
WILL BE HAZARDOUS DUE BLIZZARD CONDITIONS.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COLORADO
AND WICHITA AND GREELEY COUNTIES IN NORTHWEST KANSAS WHERE
SNOWFALL WILL BE LIGHTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL GRADUALLY TAPER OFF BY THURSDAY EVENING ACROSS THE AREA
BUT TRAVEL WILL REMAIN HAZARDOUS DUE TO DRIFTS AND ICY AND SNOW
PACKED ROADS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THURSDAY. SNOWFALL
REPORTS WOULD BE APPRECIATED.

BULLER

In the hours before

Local storm report, Oct 22, 10:50 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED OCT 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST OAKLEY                  39.13N 100.85W
10/22/2008  M62 MPH          LOGAN              KS   AWOS

&&

MBULLER
Local storm report, Oct 23, 12:31 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED OCT 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
10/22/2008  M58 MPH          SHERMAN            KS   ASOS

&&

MBULLER
Local storm report, Oct 23, 3:35 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT THU OCT 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
10/23/2008  M62 MPH          SHERMAN            KS   MESONET

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:28 AM CDTWinter Weather AdvisoryGLDCheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more11 hr
Oct 23, 3:00 PM CDTFreeze WarningGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more19 hr

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.